Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 5, NWS Quad Cities, IA

March 18, 2025Clark County, Scotland County, Missouri; Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this red flag warning at Mar 18, 2025, 9:07 PM CDT for Clark County, Scotland County, Missouri; Hancock County, McDonough County, Illinois. It took effect at Mar 19, 2025, 11:00 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2025, 9:07 PM CDT (02:07 UTC)
In effect from
Mar 19, 2025, 11:00 AM CDT
Expired
Mar 19, 2025, 2:25 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA

Counties Hancock County, IL, McDonough County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 149 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS83 KDVN 190207
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
907 PM CDT Tue Mar 18 2025

...Windy Conditions to Once Again Lead to Fire Weather Concerns on
Wednesday...

ILZ034-035-191015-
/O.NEW.KDVN.FW.W.0005.250319T1800Z-250319T2200Z/
Hancock-McDonough-
907 PM CDT Tue Mar 18 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 5 PM CDT WEDNESDAY FOR
FOR CRITICAL FIRE WEATHER CONDITIONS...

* AFFECTED AREA...West central Illinois. 

* TIMING...From 1 PM to 5 PM CDT Wednesday.

* WINDS...Southwest 25 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 25 to 35 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MOZ009-010-191015-
/O.NEW.KDVN.FW.W.0005.250319T1600Z-250319T2200Z/
Scotland-Clark-
907 PM CDT Tue Mar 18 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM CDT WEDNESDAY
FOR CRITICAL FIRE WEATHER CONDITIONS...

* AFFECTED AREA...Far northeast Missouri.

* TIMING...From 11 AM to 5 PM CDT Wednesday.

* WINDS...Southwest 25 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 25 to 35 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
847 
WWUS83 KDVN 190859
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
359 AM CDT Wed Mar 19 2025

...Windy Conditions to Once Again Lead to Fire Weather Concerns
on Wednesday...

ILZ034-035-191700-
/O.CON.KDVN.FW.W.0005.250319T1800Z-250319T2200Z/
Hancock-McDonough-
359 AM CDT Wed Mar 19 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 5 PM CDT THIS
AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS...

* AFFECTED AREA...Fire Weather Zone 034 Hancock and Fire Weather 
  Zone 035 McDonough.

* TIMING...From 1 PM to 5 PM CDT this afternoon.

* WINDS...South 25 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 35 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MOZ009-010-191700-
/O.CON.KDVN.FW.W.0005.250319T1600Z-250319T2200Z/
Scotland-Clark-
359 AM CDT Wed Mar 19 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM CDT THIS AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS...

* AFFECTED AREA...Fire Weather Zone 009 Scotland and Fire 
  Weather Zone 010 Clark.

* TIMING...From 11 AM this morning to 5 PM CDT this afternoon.

* WINDS...South 20 to 25 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 30 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
319 
WWUS83 KDVN 191144
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
644 AM CDT Wed Mar 19 2025

...Windy Conditions to Once Again Lead to Fire Weather Concerns
on Wednesday...

ILZ034-035-191945-
/O.EXT.KDVN.FW.W.0005.250319T1600Z-250319T2200Z/
Hancock-McDonough-
644 AM CDT Wed Mar 19 2025

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 5 PM
CDT THIS AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS...

* AFFECTED AREA...Fire Weather Zone 034 Hancock and Fire Weather 
  Zone 035 McDonough.

* TIMING...From 11 AM this morning to 5 PM CDT this afternoon.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 35 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MOZ009-010-191945-
/O.CON.KDVN.FW.W.0005.250319T1600Z-250319T2200Z/
Scotland-Clark-
644 AM CDT Wed Mar 19 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM CDT THIS AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS...

* AFFECTED AREA...Fire Weather Zone 009 Scotland and Fire 
  Weather Zone 010 Clark.

* TIMING...From 11 AM this morning to 5 PM CDT this afternoon.

* WINDS...South 20 to 25 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 30 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gunkel
684 
WWUS83 KDVN 191518
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1018 AM CDT Wed Mar 19 2025

...Windy Conditions to Once Again Lead to Fire Weather Concerns
Today...

ILZ034-035-MOZ009-010-192200-
/O.CON.KDVN.FW.W.0005.250319T1600Z-250319T2200Z/
Hancock-McDonough-Scotland-Clark-
1018 AM CDT Wed Mar 19 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS...

* AFFECTED AREA...Far northeast Missouri and west central 
  Illinois. 

* TIMING...Until 5 PM CDT this afternoon.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 25 to 35 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

12
764 
WWUS83 KDVN 191925
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
225 PM CDT Wed Mar 19 2025

...Red Flag Warning Conditions Improving...

ILZ034-035-MOZ009-010-192030-
/O.CAN.KDVN.FW.W.0005.000000T0000Z-250319T2200Z/
Hancock-McDonough-Scotland-Clark-
225 PM CDT Wed Mar 19 2025

...RED FLAG WARNING IS CANCELLED FOR CRITICAL FIRE WEATHER
CONDITIONS...

The National Weather Service in Quad Cities has cancelled the Red
Flag Warning.

With relative humidities increasing, the fire weather conditions 
will continue to improve, and the Red Flag Warning has been
cancelled. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Mar 18, 6:56 PM CDT, 2 hours 11 minutes earlier. Its key messages:

  • Showers with scattered storms are probable very late tonight into Wednesday morning; some may bring marginally severe hail
  • Scattered storms are expected on Wednesday, with a Slight Risk (level 2/5) of severe storms east of the Mississippi and a Marginal Risk (level 1/5) west of the river
  • Very windy conditions will be seen on Wednesday, especially in the afternoon, and a Wind Advisory has been issued for some of the area with an extension in time possible and expansion in area possible
  • Rain becomes snow starting early Wednesday evening and shifting east; Winter headlines due to possible very low visibility may be needed
Area forecast discussion, Mar 18, 6:56 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
656 PM CDT Tue Mar 18 2025

.KEY MESSAGES...

- Showers with scattered storms are probable very late tonight into
  Wednesday morning; some may bring marginally severe hail

- Scattered storms are expected on Wednesday, with a Slight Risk
  (level 2/5) of severe storms east of the Mississippi and a Marginal
  Risk (level 1/5) west of the river

- Very windy conditions will be seen on Wednesday, especially in
  the afternoon, and a Wind Advisory has been issued for some of the
  area with an extension in time possible and expansion in area possible

- Rain becomes snow starting early Wednesday evening and
  shifting east; Winter headlines due to possible very low
  visibility may be needed

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 316 PM CDT Tue Mar 18 2025

Through midnight, dry and unseasonably warm conditions will be seen
across the area.

Between midnight and sunrise Wednesday, elevated convection will
develop north of I-80. While the probability of a severe storm is
very low (less than 15 percent), the stronger storms may
produce some small hail.

Wednesday will be interesting.

The main surface low will move across the area. Although it will be
windy, the passage of the low should help keep winds down.
Further away from the low, winds may become a problem, especially
after the low passes. As a result, wind advisories have been issued
for mainly Wednesday afternoon for the far south and for areas
along/west of I-380/U.S. 218.

The severe risk Wednesday is conditional; that is it is dependent
upon the amount of heating and moisture available. Right now
data suggests there will be a period of mostly sunny skies from
mid-morning through much of the afternoon for areas south of I-
80 and along/east of the Mississippi. This is the area that is
favored if severe storms would develop.

Digging deeper into the models, the window for any severe looks to
be narrow; around 3-4 hours given the forward speed of storms. An
estimate on this window for potential severe looks to be 2 to 5 PM.

Late Wednesday afternoon and continuing into Wednesday night, strong
cold advection on the back side of the storm system will drop
temperatures allowing the rain to quickly turn to snow from west
to east. There will be several hours where snowfall rates and
the wind will reduce visibilities considerably, especially in
open and rural areas. The snow will quickly end from west to
east after midnight.

There is a concern Wednesday night that the snow potential may over
perform on amounts, similar to last weekend. If that does occur,
winter headlines may be needed for the area.

Right now snow amounts of 1 to 2 inches are possible on grassy and
elevated surfaces. However, I would not be surprised if a band
of 2 to 4 inches develops somewhere over the area.

One positive on the snow Wednesday night is that pavement
temperatures will have soaked up a considerable amount of heat over
the previous 48 hours. Thus it will take until late Wednesday night
before pavement temperatures drop close to freezing. As a
result roads will probably remain wet for most of Wednesday
night. However, if a heavier band of snow does develop (it is
anticipated somewhere), slick spots on roads are possible in the
heavier snow band.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 252 AM CDT Tue Mar 18 2025

Thursday and Beyond...

Much of the precipitation should move out of the area by sunrise on
Thursday, leaving us with a cool and damp start to the day. Then,
weak ridging builds over the region Thursday, behind the potent low.
This will result in calmer winds than Wednesday, along with cooler
temperatures working in. Currently, we are expecting much of the
area to remain in the mid 40s to near 50 in our south, with mostly
clear skies by midday.

Beyond Thursday, we remain active. We are currently watching the
potential for two quick hitting systems, one to hit late on Friday,
with another to impact the area late on Sunday and into the night.
Temperatures will be well above freezing for the whole event on
Friday, keeping the precipitation type as rain. Sunday's system will
largely fall as rain, with cool air moving in on the backside, which
may allow for a transition to light snow. Both of these events look
to bring low QPF and seem to be non-impactful at this time. We will
continue to monitor and update accordingly as more guidance
continues to come in. Otherwise, it will be a gloomy weekend with
clouds and passing systems, aside from Saturday looking to be the
nicest day of this stretch. Temperatures will remain in the upper
40s to mid 50s, with seasonal breeziness.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 650 PM CDT Tue Mar 18 2025

Multiple concerns with aviation due to another strong weather
system passing over the region on Wednesday. Ahead of this,
marginal low-level wind shear may be seen overhead overnight.

As the weather system approaches from the pre-dawn hours
through the rest of Wednesday morning, it is likely that arcs of
showers and some thunderstorms develop across eastern Iowa and
track northeast. CID and DBQ are most favorable to experience
these, and some of these storms could even contain small hail.

During the early afternoon, the center of the weather system
will be passing directly over the area. This results in a stiff
northeast wind at CID and DBQ with MVFR to potentially IFR
clouds. MLI is much lower confidence in specific attributes to
their TAF due to the system center passing directly overhead.
Scattered showers and storms are likely to re-develop in the
afternoon, although low confidence where these originate and
how quickly. These too also could be strong.

Late in the day Wednesday into the evening, winds will markedly
increase from the due north, with 40+ kt becoming likely at at
least CID. Rain will become more widespread with a changeover
to a wet snow during the evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 1 PM to 7 PM CDT Wednesday for IAZ040-041-
     051-052-063-064-076-077-087-088-098.
     Wind Advisory from 9 AM to 7 PM CDT Wednesday for IAZ099.
IL...Wind Advisory from 9 AM to 7 PM CDT Wednesday for ILZ034-035.
MO...Wind Advisory from 9 AM to 7 PM CDT Wednesday for MOZ009-010.

&&

SHORT TERM...08
LONG TERM...Gunkel
AVIATION...Friedlein
Hazardous weather outlook, Mar 18, 3:51 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
351 PM CDT Tue Mar 18 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-192100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
351 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Unseasonably warm, breezy southerly winds, and dry antecedent
conditions will result in an elevated fire danger into early this
evening, especially for areas along and south of Interstate 80.

Chance for scattered showers and thunderstorms late tonight into
early Wednesday morning, with a Marginal Risk, level 1 of 5, for
severe storms. The primary threats will be isolated large hail and
frequent lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Additional showers and thunderstorms are expected on Wednesday,
especially along the cold front that sweeps through the area
during the afternoon and evening. Some of these storms may be
strong to severe, with all hazards possible. The Storm Prediction
Center highlights much of our area in a Marginal Risk, level 1 of
5, for severe weather, with a Slight Risk, level 2 of 5, for
parts of western Illinois.

Cold air quickly moves in behind a cold front Wednesday evening
and night, with a transition from rain to snow expected. Much of
the area should see less than an inch of snow, with upwards of
two inches possible. Strong winds accompanying the snow will
result in periods of reduced visibility.

.SPOTTER INFORMATION STATEMENT...

Any hail reports would be appreciated late tonight into early
Wednesday morning.

GENERAL STORM MOTION OF THE DAY: Northeast around 45 mph tonight.

Gunkel/Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:52 AM CDTSpecial Weather StatementDVNCarroll, Whiteside53 min
Mar 19, 8:57 AM CDTSevere Thunderstorm WarningDVNCarroll, Rock Island, Whiteside33 min
Mar 19, 9:10 AM CDTSevere Thunderstorm WarningDVNWhiteside35 min
Mar 19, 12:09 PM CDTSevere Thunderstorm WarningDVNMcDonough51 min
Mar 19, 12:36 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Rock Island, Warren54 min
Mar 19, 1:01 PM CDTSevere Thunderstorm WarningDVNRock Island33 min
Mar 19, 5:24 PM CDTSpecial Weather StatementDVNHenderson51 min
Mar 19, 5:47 PM CDTSpecial Weather StatementDVNWarren43 min

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Illinois, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.